Medically challenging case shows NSAIDs can prompt exercise-induced anaphylaxis

Severe allergic reactions, known as anaphylaxis, are scary, and it can sometimes be hard to determine the cause. A new medically challenging case presented at this year's American College of Allergy, Asthma and Immunology (ACAAI) Annual Scientific Meeting reports a situation in which a non-steroidal anti-inflammatory drug (NSAID) caused an anaphylactic reaction in a female runner. NSAIDs are medicines that are widely used to relieve pain, reduce inflammation, and bring down a high temperature.

"We saw a 40-year-old avid runner in our clinic who had no history of food or medication allergies," says Sebastian Sylvestre, MD, ACAAI member and lead author of the abstract. "She had previously tolerated NSAIDs, and she took naproxen before her marathon training run. By mile four she had developed itching and swelling around her eyes. By mile six she had hives, lightheadedness, difficulty breathing, and vomiting. Her husband brought her to the emergency room for treatment."

The abstract authors note that NSAIDs are capable of both bringing on allergic responses and heightening the reaction in certain individuals.

"The combination of NSAID use and exercise may predispose some people to anaphylaxis," says allergist Taha Al-Shaikhly, MD, ACAAI member and co-author of the paper. "It is important that those who engage in strenuous exercise be mindful of the phenomenon and they know the risks, as well as how to manage any anaphylactic symptoms that might arise in the future during exercise."

The authors note that following the visit, the patient now strictly avoids NSAIDs, carries an epinephrine auto injector to treat anaphylaxis, and has not had a recurrence of symptoms with . Just because an allergic person has never had an in the past to an offending allergen, doesn't mean one won't occur in the future. And if you have had an anaphylactic reaction in the past, you are at risk of future reactions.


Explore further

Even if severe allergic reaction is in doubt, epinephrine should be used

More information: Abstract Title: NSAID Associated Exercise-Induced Anaphylaxis
Citation: Medically challenging case shows NSAIDs can prompt exercise-induced anaphylaxis (2021, November 5) retrieved 26 January 2022 from https://medicalxpress.com/news/2021-11-medically-case-nsaids-prompt-exercise-induced.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
47 shares

Feedback to editors